Polymyositis after propylthiouracil treatment for hyperthyroidism.

Journal Article (Journal Article)

An additional disorder in the spectrum of thyroid related muscle disease is presented. Hypothyroid and hyperthyroid disease are both associated with a variety of muscle abnormalities, from myalgias to myopathy. Polymyositis, however, has never been reported immediately after treatment for active hyperthyroidism. A patient is presented with typical hyperthyroidism, who developed a severe proximal muscle weakness and a raised creatine phosphokinase after treatment for hyperthyroidism with propylthiouracil (100 mg orally, three times a day). Electromyography, muscle biopsy, and the course of the patient's illness were consistent with polymyositis. Whether this represents a cause-effect association or a chance occurrence is unknown. Physician awareness of the occurrence of a variety of muscle disorders including polymyositis in thyroid disease is emphasised. A brief discussion of thyroid myopathy, thionamide drug reactions, and polymyositis is included.

Full Text

Duke Authors

Cited Authors

  • Shergy, WJ; Caldwell, DS

Published Date

  • April 1, 1988

Published In

Volume / Issue

  • 47 / 4

Start / End Page

  • 340 - 343

PubMed ID

  • 3365032

Pubmed Central ID

  • 3365032

International Standard Serial Number (ISSN)

  • 0003-4967

Digital Object Identifier (DOI)

  • 10.1136/ard.47.4.340

Language

  • eng

Conference Location

  • England